Algebras and Representation Theory

, Volume 20, Issue 2, pp 257–273 | Cite as

Recurrence Formulas for Kostka and Inverse Kostka Numbers via Quantum Cohomology of Grassmannians

  • Zoran Z. Petrović
  • Marko Radovanović


A Gröbner basis for the small quantum cohomology of Grassmannian G k,n is constructed and used to obtain new recurrence relations for Kostka numbers and inverse Kostka numbers. Using these relations it is shown how to determine inverse Kostka numbers which are related to the mod-p Wu formula.


Quantum cohomology Gröbner basis Grassmannian (Inverse) Kostka numbers 

Mathematics Subject Classification (2010)

05E05 13P10 14M15 57R20 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adams, W.W., Loustaunau, P.: An Introduction to Gröbner Bases, Graduate Studies in Mathematics, vol. 3. American Mathematical Society, Providence (1994)Google Scholar
  2. 2.
    Bertram, A.: Quantum Schubert calculus. Adv. Math. 128, 289–305 (1997)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Bertram, A., Ciocan-Fontanine, I., Fulton, W.: Quantum multiplication of Schur polynomials. J. Algebra 219, 728–746 (1999)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Borel, A., Serre, J.-P.: Groupes de Lie et puissances réduites de Steenrod. Amer. J. Math 75, 409–448 (1953)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Buch, A.S.: Quantum cohomology of Grassmannians. Compositio Math. 137, 227–235 (2003)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Coskun, I.: A Littlewood-Richardson rule for two-step flag varieties. Invent. Math. 176, 325–395 (2009)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Duan, H.: On the inverse Kostka matrix. J. Comb. Theory A 103, 363–376 (2003)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Egecioglu, O., Remmel, J.B.: A combinatorial interpretation of the inverse Kostka matrix. Linear Multilinear Algebra 26, 59–84 (1990)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Gessel, I., Krattenthaler, C.: Cylindric partitions. Trans. Amer. Math. Soc. 349, 429–479 (1997)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Goodman, F.M., Wenzl, H.: Littlewood-Richardson coefficients for Hecke algebras at roots of unity. Adv. Math. 82, 244–265 (1990)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Kac, V.G.: Infinite-dimensional Lie algebras. Cambridge University Press (1990)Google Scholar
  12. 12.
    Lenart, C.: The combinatorics of Steenrod operations on the cohomology of Grassmannians. Adv. Math. 136, 251–283 (1998)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    MacDonald, I.G.: Symmetric Functions and Hall Polynomials, Oxford Mathematical Monographs. Oxford University Press (1995)Google Scholar
  14. 14.
    Morse, J., Schilling, A.: A combinatorial formula for fusion coefficients. DMTCS Proc. AR, 735–744 (2012)Google Scholar
  15. 15.
    Narayanan, H.: On the complexity of computing Kostka numbers and Littlewood-Richardson coefficients. J. Algebr. Comb. 24:3, 347–354 (2006)Google Scholar
  16. 16.
    Petrović, Z.Z., Prvulović, B.I., Radovanović, M.: Multiplication in the cohomology of Grassmannians via Gröbner bases. J. Algebra 438, 60–84 (2015)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Ruan, Y., Tian, G.: A mathematical theory of quantum cohomology. Math. Res. Lett. 1, 269–278 (1994)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Shay, P.: mod-p Wu formulas for the Steenrod algebra and the Dyer-Lashof algebra. Proc. Amer. Math. Soc. 63, 339–347 (1994)MathSciNetMATHGoogle Scholar
  19. 19.
    Siebert, B., Tian, G.: On quantum cohomology rings of Fano manifolds and a formula of Vafa and Intriligator. Asian J. Math. 1, 679–695 (1997)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Steenrod, N.E., Epstein, D.B.A.: Cohomology Operations, Annals of Mathematics Studies. Princeton University Press (1962)Google Scholar
  21. 21.
    Walton, M.A.: Fusion rules in Wess-Zumino-Witten models. Nuclear Phys. B 340, 777–790 (1990)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Witten, E.: The Verlinde algebra and the cohomology of the Grassmannian, vol. IV, pp 357–422. International Press, Cambridge, MA (1995)Google Scholar
  23. 23.
    Wu, W.T.: Les i-carrés dans une variété grassmanniene. C. R. Acad. Sci. Paris 230, 918–920 (1950)MathSciNetMATHGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2016

Authors and Affiliations

  1. 1.Faculty of MathematicsUniversity of BelgradeBelgradeSerbia

Personalised recommendations